Unsupported

I am a new member diagnosed with hypothyroidism 4 years ago, since being on levo and having problems with how I have been feeling I have felt unsupported by family and partner. My motivation is low and I am asked to go out and have fun when I don't feel like it. Getting more episodes of tendinitis. Sleeping in the afternoon. Have no appetite but still gaining weight, burning sensation through stomach (diagnosed with oesophagitis in 2016 and take lansoprazole and rennies) joint pain with cold weather (negative for rheumatoid arthritis) feeling more cold, partner says it is like sharing a bed with a dead body because of how cold I am. No libido, takes me ages to release. Was taking t3 which helped though it took 6 months to notice improvement, endo said it should not take as long as that. Feel so alone with how I feel. Any advice appreciated. Taking 150mcg levo.

TSH - 3.82 mIU/L (0.27 - 4.20)

Free T4 - 14.9 pmol/L (12.00 - 22.00)

Free T3 - 3.8 pmol/L (3.10 - 6.80)

9 Replies

oldestnewest
  • Welcome to our forum.

    You need to change your Endocrinologist as he sounds as if he doesn't know his job. Your TSH of 3.82 is too high and the aim is 1 or lower. Not 'somewhere in the range' as your Endo seems to believe.

    You need a rise in levothyroxine and it is usually 25mcg every six weeks until TSH is one or lower and you feel well.

    Both your FT4 and FT3 are too low when both should be nearer the top of the ranges. How can doctors not understand the very basic of thyroidology I've no idea. They are supposed to be 'educated'!!!

    Many doctors believe if we take thyroid hormone replacement and once TSH is 'somewhere' in the range that their job is done. It isn't if patient is unwell.

    The aim is a TSH of 1 or lower with an FT4 and FT3 towards the top part of the range not middle or bottom.

    Your blood tests should also be at the very earliest possible, fasting (you can drink water) and allow a gap of 24 hours between your last dose of levothyroxine (which should be taken first thing with one full glass of water and wait an hour before eating - food interferes with the uptake of levo).

    Your FT4 and FT3 are too low and should be towards the upper part of the range.

    thyroiduk.org.uk/tuk/about_...

    thyroiduk.org.uk/tuk/testin...

    If we want to get well we have to read, learn and ask questions. Also request B12, Vit D, iron, ferritin and folate. deficiencies also cause clinical symptoms/

  • Thanks for this reply/explanation. I found it most useful. I have never been referred to an 'endo' inspite of in the past still feeling unwell on levothyroxine. I was only on 50 mcg & repeatedly refused any increase, being told it could make me ill!! I already felt ill ! Finally, after several years requests it was granted I could have extra 25mcg totaling 75 mcg I still have symptoms eg coldness,tinnitus (ringing in ears), cataracts,high cholesterol (total 8.1-inspite of eating as recommended)

  • Once-upon-a-time (before levothyroxine was introduced along with the blood tests) we were diagnosed upon our clinical symptoms alone and given natural dessicated thyroid hormones. These were made from pigs thyroid which contain all the hormones a healthy gland would produce. The dose was increased until the patient was symptom-free.

    Your symptoms are hypo (not sure about cararacts) but cholesterol is a typical clinical symptom and reduces when on sufficient thyroid hormones. Doctors shouldn't prescribe statins as they are not the answer, particularly as higher cholesterol is one of the many clinical symptoms.

    One doctor argued that we are given too low a dose of levothyroxine to make us feel well. Too low a dose can backfire and make us feel worse.

    We should have no clinical symptoms if optimally medicated:-

    thyroiduk.org.uk/tuk/about_...

  • In theory you shouldn't need to be referred if your GP understands what he is doing. Sadly not many do and also a few Endo's aren't brilliant either! If your doctors falls into the next to useless category with thyroid issues then ask here with people who understand how you are feel and can offer advice from personal experience. Usually it's ask you doctor to ...... but if he's not willing to do that then you may well have to ask to be referred.

  • Hi GP has said symptoms are not thyroid and are psychological

  • Levo now reduced to 50mcg

  • You need to find a new doctor as this one will kill you. You have blood tests showng thay you are undermedicated but your doctor insists that, rather than look at (scientific) blood tests, s/he will take a blind guess htaat you are actually a mental case (even though there is no scientific evidence for that) and reduce your meds - dangerous!

    You might want to get a copy of the Pulse article by Dr Toft (former president of the British Thyroid Association) from louise.roberts@thyroiduk.org.uk to show your doctor. It explains that medication is supposed to remove the symptoms and make you feel well, and that most people need TSH below 1 and free T4 at the top of the range for this to happen.

  • So that's nonsense already. It's not your thyroid but he's dropped your thyroid meds! Please keep records of your results and put on each the dose you were on and how you are feeling. When he retests these in 6 weeks then he should see no improvement and that you are probably worse. Then ask him if he thinks lowering your medication has been a positive move!

  • Dani_K,

    You were undermedicated to have TSH 3.82. If your dose has been reduced since then you will be even more undermedicated. Make sure you have a thyroid test 6 weeks after dose was reduced because I think you will be severely undermedicated.

You may also like...